MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 2.5MM PROVISIONAL FIXATION PIN - 40MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW, INC. 2.5MM PROVISIONAL FIXATION PIN - 40MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 71175095
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 04/17/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that surgeon attempted to place 2.5 x 40mm provisional fixation pin into the distal hole of an evos proximal tibia plate.After drilling the provisional fixation pin halfway across the diaphysis the pin snapped just below the ball of the pin.Surgeon extracted the broken pin with vise grips.All pieces could not be retrieved from patient.
 
Additional Manufacturer Narrative
The associated complaint device was not returned.A clinical evaluation was conducted and during the procedure while drilling the 2.5 x 40mmprovisional fixation pin into the distal hole of an evos proximal tibia plate the pin snapped just below the ball of the pin.The surgeon extracted the broken pin with vise grips and placed a permanent screw in its place.It was communicated that no harm or injury came to the patient during the delay, the surgeon was ultimately satisfied with the outcome and does not anticipate any future medical interventions.Since no harm to the patient is being reported no further medical assessment is warranted.Without the actual product involved and/or device information, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.No further actions are being taken at this time.

Brand Name
2.5MM PROVISIONAL FIXATION PIN - 40MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key8592017
Report Number1020279-2019-01815
Device Sequence Number11262171
Product Code LXH
UDI-Device Identifier00885556635933
UDI-Public00885556635933
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/04/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71175095
Initial Date Received by Manufacturer 04/17/2019
Supplement Date Received by Manufacturer04/17/2019
Initial Report FDA Received Date05/08/2019
Supplement Report FDA Received Date11/04/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;